Depression Drug May Ease Peripheral Neuropathy Pain

The antidepressant drug Duloxetine (Cymbalta®) was shown in a recent study to provide pain relief to people suffering from peripheral neuropathy caused by chemotherapy.

Chemotherapy drugs such as oxaliplatin (Eloxatin®, used in the FOLFOX regimen for colorectal cancer) can damage “peripheral” nerve cells (those beyond the brain and spinal cord), causing pain, tingling, numbness especially in feet and/or hands. This side effect, called chemotherapy-induced peripheral neuropathy (CIPN), can worsen over time and last long after the chemotherapy has stopped. (More information on CIPN can be found here.)

Duloxetine (Cymbalta®) is an antidepressant medication also FDA-approved to ease pain caused by diabetic neuropathy, perhaps because it raises brain levels of the neurotransmitters serotonin and norepinephrine that help keep pain sensations from reaching the brain. Researchers wanted to test whether duloxetine could similarly ease neuropathy pain caused by chemotherapy.

In results presented at this year’s ASCO annual conference in a symposium called “Cancer: Getting on Your Nerves,”* lead researcher Ellen Lavoie Smith, PhD, APRN, of the University of Michigan, noted that the phase III trial was “…the first placebo-controlled randomized trial to show that any drug is effective in minimizing CIPN.”

The trial enrolled 231 patients with significant neuropathy pain who had received chemotherapy. (About 60% had received oxaliplatin.)

Source: ASCO Daily News/CRA9013

Results showed:
• 59% reported less pain while taking duloxetine, (vs. 38% taking a placebo).
• 30% of those taking duloxetine reported no change in pain. (vs. 34% of those taking the placebo).
• 11% of patients reported increased pain while taking duloxetine (vs. 28% while taking the placebo).
• The most common drug side effect was fatigue.

Other treatments being considered
During the ASCO seminar discussing this study, other experts mentioned that another neurotransmitter-enhancing drug (venlafaxine, or Effexor®), showed similar results in a less rigorous trial. Early trials are showing some promise using a topical gel (baclofen/amitriptyline/ketamine), and an electrostimulation device on the skin.

In a webinar** summarizing the ASCO conference for Fight Colorectal Cancer listeners this week, Dr. Alex Grothey of the Mayo Clinic and on the Fight CRC Medical Advisory Board, said this latest study’s results were interesting enough that he has started trying the medication in some patients. He added that another study of giving magnesium sulfate intravenously before and after oxaliplatin doses should be ready for next year’s ASCO.

“This is a significant side-effect because it can last after treatment is stopped,” Grothey said, “so we really need to find a solution.”

Patient take-away
There is no magic bullet yet to ease the pain, numbness or tingling of peripheral neuropathy in hands and feet that can be caused by oxaliplatin. But researchers are beginning to see positive results with – and some oncologists are trying – certain treatments.

Two important sidenotes for patients: Two other studies described at ASCO in June showed
(a) An increased risk of falls among patients having peripheral neuropathy; and
(b) That many primary care practitioners — as well as a sizable percentage of oncologists — were not aware of the possibility that oxaliplatin could cause long-lasting nerve pain in hands and feet.

For patients, that means you need to be aware of the possibility, and discuss this, like all side-effects, promptly with your oncologist or oncology nurse, and especially with your regular doctor if neuropathy continues after treatment is finished.

Sources:

*J Clin Oncol 30, 2012 (suppl; abstr CRA9013)
**Webinar sponsored by Fight Colorectal Cancer and Colon Cancer Alliance. Discussion of CIPN is at 55-minute mark.

Comments

  1. cheryl says

    I was on oxaliplatin 4 years ago and begged my doctor to take me off of it because the numbness was so bad, my feet never fully recovered. I was given it again last year but at a lower dose, while in treatment my hands and feet were numb and had “pins and needles.” I have been off of it again now for 7 months and my feet are still numb and sometimes I have pain.

Leave a Reply